Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 331, NWS Denver/Boulder, CO

July 21, 2023Logan County, Morgan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 21, 2023, 6:39 PM MDT for Logan County, Morgan County, Weld County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2023, 6:39 PM MDT (00:39 UTC)
Expired
Jul 21, 2023, 7:30 PM MDT
In force
51 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Logan County, CO, Morgan County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 122 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

447 
WUUS55 KBOU 220039
SVRBOU
COC075-087-123-220130-
/O.NEW.KBOU.SV.W.0331.230722T0039Z-230722T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
639 PM MDT Fri Jul 21 2023

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Eastern Weld County in northeastern Colorado...
  Northeastern Morgan County in northeastern Colorado...
  Southwestern Logan County in northeastern Colorado...

* Until 730 PM MDT.

* At 639 PM MDT, a severe thunderstorm was located near Stoneham, or
  22 miles north of Fort Morgan, moving east at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. People and 
           animals outdoors will be injured. Expect hail damage to 
           roofs, siding, windows, and vehicles.

* Locations impacted include...
  Willard, Pawnee Pass and Logan Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4063 10327 4044 10339 4043 10346 4040 10347
      4054 10383 4065 10380
TIME...MOT...LOC 0039Z 284DEG 21KT 4058 10373 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HIRIS
2 follow-up statements
467 
WWUS55 KBOU 220059
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
659 PM MDT Fri Jul 21 2023

COC123-220109-
/O.CAN.KBOU.SV.W.0331.000000T0000Z-230722T0130Z/
Weld CO-
659 PM MDT Fri Jul 21 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WELD COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4047 10359 4060 10357 4058 10330 4044 10339
      4043 10346 4042 10346
TIME...MOT...LOC 0059Z 284DEG 25KT 4054 10354 

$$

COC075-087-220130-
/O.CON.KBOU.SV.W.0331.000000T0000Z-230722T0130Z/
Morgan CO-Logan CO-
659 PM MDT Fri Jul 21 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN MORGAN AND SOUTHWESTERN LOGAN COUNTIES...

At 659 PM MDT, a severe thunderstorm was located near Willard, or 19
miles west of Sterling, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

Locations impacted include...
Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4047 10359 4060 10357 4058 10330 4044 10339
      4043 10346 4042 10346
TIME...MOT...LOC 0059Z 284DEG 25KT 4054 10354 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HIRIS
288 
WWUS55 KBOU 220123
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
723 PM MDT Fri Jul 21 2023

COC075-087-220133-
/O.EXP.KBOU.SV.W.0331.000000T0000Z-230722T0130Z/
Morgan CO-Logan CO-
723 PM MDT Fri Jul 21 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MORGAN AND
SOUTHWESTERN LOGAN COUNTIES WILL EXPIRE AT 730 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Denver Colorado.

LAT...LON 4047 10359 4060 10357 4058 10330 4044 10339
      4043 10346 4042 10346
TIME...MOT...LOC 0123Z 284DEG 21KT 4051 10337 

$$

HIRIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:43 PM MDT, 56 minutes earlier.

Area forecast discussion, Jul 21, 5:43 PM MDT, 56 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
543 PM MDT Fri Jul 21 2023

.SHORT TERM...(This afternoon through Saturday)
Issued at 1028 AM MDT Fri Jul 21 2023

A much quieter afternoon across Colorado versus yesterday given a
drier and subsident northwest flow pattern. Latest radar showing
an isolated shower/storm trying to brew across Jackson county and
isolated thunderstorms further north across Wyoming. There is
still enough moisture and marginal instability for isolated
thunderstorms over mountains and higher terrain, especially over
the CYS ridge. Latest HRRR and recent runs insistent on a storm
forming just over the border and into northern Weld and Morgan
counties through this evening. Will have isolated pops through
this evening for mountains and adjacent plains. The far northeast
plains look to be too capped for any storms. Any storms that do
form will diminish quickly by late evening with loss of solar
heating and subsident airmass.

Saturday looks to be similar to today with mainly dry conditions and
warming temperatures. High pressure ridge aloft remains west of
Colorado and continues to build across the Great Basin. Thermal
ridge building from the west with 700mb temperatures rising another
2-4 degrees C. This will support high temperatures around 90
degrees on the plains. The convective outlook is pretty sparse
with mayhap a few weak showers/storms over the mountains and
higher terrain.

.LONG TERM...(Saturday night through Thursday)
Issued at 230 PM MDT Fri Jul 21 2023

Key message: Summer heat is here for a lengthy stay.

A ridge of high pressure will dominate the region for the next
several days to come. The upper level high will shift slowly
eastward over the Southern Rockies through the weekend, while a
rather high amplitude ridge will extend northward from that
across Colorado and into the Northern Rockies/High Plains. This
pattern will bring a return of hot temperatures to the forecast
area, with highs pushing into the mid to upper 90s and possibly a
couple 100F degree readings across the plains and I-25 Corridor
for Sunday and Monday. The airmass will remain relatively dry,
although expect a few high based showers and storms late Monday as
moisture slowly builds under the ridge.

By Tuesday and Wednesday, a shortwave will move across the
Canadian/US border, flattening the ridge just a bit. That should
also drag mid level moisture across the forecast area increasing
the chance of showers and storms. We don't see any big monsoonal
push with this, but just enough for a little higher coverage of
precipitation. Most storms will likely only produce light rain
with gusty winds considering lack of low level moisture and
inverted-v profiles. Temperatures will remain above normal with
mostly lower to mid 90s over the plains and I-25 Corridor, just a
couple degrees cooler thanks to increasing moisture and a few
late day storms around.

Thursday could have a chance of a little more cooling with
potential for a backdoor cool front. At the same time, we could be
looking at increasing fire weather potential for the high country
as westerly flow increases in the wake of the passing shortwave.

For Friday and probably through next weekend, we're shaping up for
more heat as prognostications show a 600dm high building over the
Four Corners area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 541 PM MDT Fri Jul 21 2023

At this time don't expect isold tstms to the NW and North to
affect DIA.  Otherwise look for winds to become more southeast
in the next few hours and then go to drainage by 06z.

&&

.HYDROLOGY...
Issued at 230 PM MDT Fri Jul 21 2023

The hi-res models generate the best thunderstorm coverage over
Larimer County today, so the flash flood risk for Cameron Peak
will be limited, with minimal risk elsewhere. Only isolated
showers are expected on Saturday afternoon over the burn scars
with little or no chance of flash flooding.

Drier conditions expected, although a few storms will develop
toward Monday through the middle of next week. For the most part
these storms will be weak and only produce light rain, and little
or no threat of flash flooding even in the burn scars.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Barjenbruch
AVIATION...RPK
HYDROLOGY...Entrekin/Barjenbruch
Hazardous weather outlook, Jul 21, 9:38 AM MDT, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
938 AM MDT Fri Jul 21 2023

COZ030>051-221545-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
938 AM MDT Fri Jul 21 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorm activity will decrease considerably today with only
isolated to scattered thunderstorms, mainly over the mountains and
higher terrain over the Cheyenne ridge and Palmer Divide. One or
two storms could briefly produce hail up to one inch and/or wind
gusts to 60 mph. The airmass over the far northeast plains will
likely be too stable for any thunderstorm development.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Temperatures heat back up this weekend and next week. For Sunday
and Monday, highs are expected to reach the mid to upper 90s
across northeast Colorado. Chances for thunderstorms will be low
through Monday. Moisture increases across the area Tuesday. This
will bring a better chance for showers and thunderstorms beginning
Tuesday and continuing through at least Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Special weather statement, Jul 21, 4:58 PM MDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Denver CO
458 PM MDT Fri Jul 21 2023

COZ038-042-212345-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
458 PM MDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of northwestern Weld
County through 545 PM MDT...

At 458 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Nunn, or 25 miles south of Cheyenne, moving
southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Hail may accumulate on roadways causing hazardous
         travel.

Locations impacted include...
Purcell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4080 10474 4086 10464 4071 10432 4058 10461
TIME...MOT...LOC 2258Z 322DEG 12KT 4079 10464

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

HIRIS
Special weather statement, Jul 21, 5:07 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Denver CO
507 PM MDT Fri Jul 21 2023

COZ039-040-043-220000-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
507 PM MDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of Broomfield,
northwestern Adams and southeastern Boulder Counties through 600 PM
MDT...

At 507 PM MDT, the public reported a strong thunderstorm near
Boulder, or 24 miles northwest of Denver, moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Public.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Thornton, Westminster, Boulder, Broomfield, northwestern Commerce
City, Northglenn, Brighton, Lafayette, Louisville, Erie, Superior,
Federal Heights, Fort Lupton, Dacono, Todd Creek and Eldorado
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4007 10480 3981 10492 3996 10527 3998 10527
      4001 10530 4001 10531 4003 10531 4003 10530
      4007 10529
TIME...MOT...LOC 2307Z 287DEG 22KT 4001 10521

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

HIRIS
Special weather statement, Jul 21, 5:25 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Denver CO
525 PM MDT Fri Jul 21 2023

COZ042-220000-
Northeast Weld County CO-
525 PM MDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of central Weld County
through 600 PM MDT...

At 525 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Briggsdale, or 28 miles northeast of Greeley, moving
southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Hail may accumulate on roadways causing hazardous
         travel.

Locations impacted include...
Briggsdale and Keota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4068 10389 4052 10401 4052 10420 4064 10448
      4070 10445 4075 10440
TIME...MOT...LOC 2325Z 295DEG 27KT 4069 10435

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

HIRIS
Special weather statement, Jul 21, 5:42 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Denver CO
542 PM MDT Fri Jul 21 2023

COZ038-039-043-220015-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer County Below 6000 Feet/Northwest Weld County CO-
542 PM MDT Fri Jul 21 2023

...A strong thunderstorm will impact portions of southwestern Weld
and southeastern Larimer Counties through 615 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Berthoud, or 15 miles south of Fort Collins,
moving southeast at 30 mph. A second storm was located just east of
Berthoud, also moving southeast.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southwestern Loveland, Firestone, Johnstown, Frederick, Milliken,
Berthoud, Mead, Platteville, Gilcrest and Carter Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4032 10524 4040 10519 4032 10471 4008 10488
TIME...MOT...LOC 2342Z 295DEG 27KT 4034 10511

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

HIRIS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:01 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Weld44 min
Jul 21, 7:02 PM MDTSpecial Weather StatementBOUBroomfield43 min
Jul 21, 7:11 PM MDTSevere Thunderstorm WarningBOULogan, Washington34 min
Jul 21, 7:16 PM MDTSpecial Weather StatementBOUWeld29 min
Jul 21, 7:19 PM MDTSpecial Weather StatementBOUBoulder26 min
Jul 21, 7:33 PM MDTSpecial Weather StatementBOUBroomfield, Denver42 min
Jul 21, 7:50 PM MDTSevere Thunderstorm WarningBOUWeld40 min
Jul 21, 7:56 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver34 min
Jul 21, 8:26 PM MDTSpecial Weather StatementBOUArapahoe34 min
Jul 21, 8:29 PM MDTSevere Thunderstorm WarningBOUWeld31 min
Jul 21, 8:36 PM MDTSpecial Weather StatementBOUPark39 min
Jul 21, 8:37 PM MDTSpecial Weather StatementBOUWeld38 min
Jul 21, 8:48 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld42 min
Jul 21, 8:58 PM MDTSpecial Weather StatementBOUWeld47 min
Jul 21, 9:03 PM MDTSpecial Weather StatementBOUDouglas42 min
Jul 21, 9:15 PM MDTSevere Thunderstorm WarningBOUWeld29 min
Jul 21, 9:20 PM MDTSpecial Weather StatementBOUElbert40 min
Jul 21, 10:01 PM MDTSpecial Weather StatementBOULincoln44 min
Jul 21, 10:20 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln40 min
Jul 21, 10:59 PM MDTSpecial Weather StatementBOULincoln31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.